Designs, Codes and Cryptography

, Volume 54, Issue 2, pp 101–107 | Cite as

The maximum size of a partial 3-spread in a finite vector space over GF(2)

  • S. El-Zanati
  • H. Jordon
  • G. Seelinger
  • P. Sissokho
  • L. Spence
Article

Abstract

Let n ≥ 3 be an integer, let Vn(2) denote the vector space of dimension n over GF(2), and let c be the least residue of n modulo 3. We prove that the maximum number of 3-dimensional subspaces in Vn(2) with pairwise intersection {0} is \({\frac{2^n-2^c}{7}-c}\) for n ≥ 8 and c = 2. (The cases c = 0 and c = 1 have already been settled.) We then use our results to construct new optimal orthogonal arrays and (s, k, λ)-nets.

Keywords

Spreads Partial spreads Orthogonal arrays (s, k, λ)-nets 

Mathematics Subject Classification (2000)

51E23 05B40 05B15 11T71 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Beutelspacher A.: Partial spreads in finite projective spaces and partial designs. Math. Zeit. 145, 211–229 (1975)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Beutelspacher A.: Partitions of finite vector spaces: an application of the Frobenius number in geometry. Arch. Math. 31, 202–208 (1978)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Blinco A., El-Zanati S., Seelinger G., Sissokho P., Spence L., Vanden Eynden C.: On vector space partitions and uniformly resolvable designs. Des. Codes Cryptogr. 15, 69–77 (2008)CrossRefMathSciNetGoogle Scholar
  4. 4.
    Bu T.: Partitions of a vector space. Discrete Math. 31, 79–83 (1980)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Clark W., Dunning L.: Partial partitions of vector spaces arising from the construction of byte error control codes. Ars Combin. 33, 161–177 (1992)MATHMathSciNetGoogle Scholar
  6. 6.
    Colbourn C., Greig M.: Orthogonal arrays of index more than one. In: Colbourn, C., Dinitz, J. (eds) The CRC Handbook of Combinatorial Designs. CRC Press Series on Discrete Mathematics and its Applications., pp. 219–228. CRC Press, Boca Raton, FL (2007)Google Scholar
  7. 7.
    De Beule J., Metsch K.: The maximum size of a partial spread in H(5, q 2) is q 3 + 1. J. Combin. Theory A 114, 761–768 (2007)MATHCrossRefGoogle Scholar
  8. 8.
    Drake D., Freeman J.: Partial t-spreads and group constructible (s, r, μ)-nets. J. Geom. 13, 211–216 (1979)CrossRefMathSciNetGoogle Scholar
  9. 9.
    Eisfeld J., Storme L.: (Partial) t-spreads and minimal t-covers in finite spaces. http://citeseer.ist.psu.edu/427583.html, 29 pp.
  10. 10.
    Eisfeld J., Storme L., Sziklai P.: On the spectrum of the sizes of maximal partial line spreads in PG(2n, q), n ≥ 3. Des. Codes Cryptogr. 36, 101–110 (2005)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    El-Zanati S., Seelinger G., Sissokho P., Spence L., Vanden Eynden C.: On partitions of finite vector spaces of small dimension over GF(2). Discrete Math. 309, 4727–4735 (2009). Special issue: Graphs and Designs in honour of Anthony Hilton.Google Scholar
  12. 12.
    Gács A., Szönyi T.: On maximal partial spreads in PG(n, q). Des. Codes Cryptogr. 29, 123–129 (2003)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Govaerts P., Storme L.: On a particular class of minihypers and its applications. I. The result for general q. Des. Codes Cryptogr. 28, 51–63 (2003)MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Heden O.: Partitions of finite abelian groups. Eur. J. Combin. 7, 11–25 (1986)MATHMathSciNetGoogle Scholar
  15. 15.
    Heden O.: A maximal partial spread of size 45 in PG(3, 7). Des. Codes Cryptogr. 22, 331–334 (2001)MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Heden O.: Maximal partial spreads and the modular n-queen problem III. Discrete Math. 243, 135–150 (2002)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Hong S., Patel A.: A general class of maximal codes for computer applications. IEEE Trans. Comput. C-21, 1322–1331 (1972)CrossRefMathSciNetGoogle Scholar
  18. 18.
    Jungnickel D., Storme L.: A note on maximal partial spreads with deficiency q + 1, q even. J. Combin. Theory A 102, 443–446 (2003)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  • S. El-Zanati
    • 1
  • H. Jordon
    • 1
  • G. Seelinger
    • 1
  • P. Sissokho
    • 1
  • L. Spence
    • 1
  1. 1.4520 Mathematics DepartmentIllinois State UniversityNormalUSA

Personalised recommendations